Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

History of cold and asthma. Have blocked nose, sneezing, asthma. CT PNS shows deviated nasal septum. Taken Fluticasone. Suggestion?

User rating for this question
Excellent
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2492 Questions
Question
Hi,
I had the problem of cold and mild asthma since my childhood, though it went away around 8 years back and I was normal after that. After shifting to Bangalore, I again started having problem of blocked nose, sneezing, asthma for last 1.5 years now. I went for a complete hemogram and Immunoglobin E total test which came out normal. I also went for CT PNS and the report says :
==========
TECHNIQUE :
Serial direct coronal scans were performed through the paranasal sinuses from the frontal sinuses backwards to the sphenoid sinuses employing 3 mm sections.
FINDINGS:
Deviation of the nasal septum to the right side with a bony septal spur posteriorly.
Mucosal thickening is noted in the left maxillary sinus.
The frontal, ethmoidal, sphenoid and right maxillary sinuses are clear.
The uncinate process, osteomeatal complex and infundibular air lucency appear normal bilaterally.
Bilateral inferior and middle turbinates are normal.
The fronto-ethmoidal recess, fovea ethmoidalis, cribriform plate and crista galli appear normal.
IMPRESSION:
•     Deviation of the nasal septum to the right side with a bony septal spur posteriorly
•     Left maxillary sinusitis
=========

Before going for this CT scan test, I took these medicines for 10 days :
Medrol, Glemont, Becozinc, Fluticasone nasal sprays

I got complete relief after taking these medicines for 10 days, however for last 1 week now I have stopped the medicines though I again started feeling like blocked nose problem again.

Could you please suggest on the future action I should take to counter this problem. Thanks !
Posted Fri, 5 Apr 2013 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Sumit Bhatti 1 hour later
Hi,

Thank you for your query.

1. Nasal turbinate hypertrophy, in addition to DNS is a leading cause for nasal obstruction. Ideally the CT Scan should be with 1 mm sections.

2. If you can share the CT Scan images, I will be able to give you an accurate assessment.

3. It is excellent that you were given a course of medication before the CT Scan.

4. Since the medication gave you complete relief, your nasal obstruction must be mild. I recommend that you continue with this medication for at least a month, then taper off over the next two months. Take regular steam inhalation.

5. Surgery should be done only after a full trial of medication. Balloon Sinuplasty is a new option for your maxillary sinusitis.

I hope I have answered your query. If you have any follow up queries, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Follow-up: History of cold and asthma. Have blocked nose, sneezing, asthma. CT PNS shows deviated nasal septum. Taken Fluticasone. Suggestion? 22 hours later
Hello Dr. Bhatti,

Thanks for your answer. I have uploaded my CT PNS scan. Could you please have a look and suggest if you think surgery is indeed needed. I was earlier on medication of Medrol 4mg, Glemont F, Becozinc, and Fluticasone nasal sprays for 10 days. It helped a lot, however later I was told to stop the medicines and continue only with nasal sprays. Now it feels again I am having blocked nose. As you suggested, I too would want to go for full trial of medication before thinking about surgery. Hence I am interested in going with your suggestion completely.

I found your suggestion that I could continue with these medicines for about a month, and then can reduce it. I'll follow the same. Would you suggest any other medicine to reduce left maxillary sinusitis so that infection does not grow further.

Thanks !
 
 
Answered by Dr. Sumit Bhatti 1 hour later
Hi,

Thank you for writing back.

1. Further treatment must be based on the exact symptoms and response to treatment.

2. Medrol should not be continued. The rest of the medications can be continued along with a short course of nasal decongestants and regular steam inhalation as discussed above. If there is complete response to treatment, no further surgery is necessary. Nasal steroid sprays need to be discontinued temporarily if there is any acute infection or fever during prolonged treatment.

3. The most important findings in your CT Scan are:
a. DNS to Rt. with a prominent bony spur on the Rt. side
b. Left Maxillary Sinusitis with possibly a fluid level. Sections in other planes can confirm this.
c. Bilateral inferior nasal turbinate hypertrophy, L > R.

4. If nasal obstruction is worse on the Rt. side, s septoplasty will help. If nasal obstruction is worse on the Lt. side, radio-frequency ablation of the inferior nasal turbinates will help. Balloon Sinuplasty is a good option for the Lt. Maxillary sinus if it persists.

5. The Rt. Maxillary sinus opening also seems to be blocked by the Rt. middle turbinate due to the spur, though aeration is good at present. The small area of mucosal thickening at the floor of this sinus may be due to this blockage or may be dental in origin.

6. You have a type 3 frontal cell on the Lt. side. Have you ever had frontal headaches? These problems may be addressed at the same time.

7. You may follow up directly here at bit.ly/dr-sumit-bhatti after a month.

Wishing you a speedy recovery,

I hope I have answered your query. If you have any follow up queries, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Follow-up: History of cold and asthma. Have blocked nose, sneezing, asthma. CT PNS shows deviated nasal septum. Taken Fluticasone. Suggestion? 17 minutes later
Thanks Dr. Bhatti,

I must say you have done excellent analysis on my problem and am getting most confidence that the problem is treatable.

1. Like you said, I used to have headaches earlier, specially in afternoon till evening. After these medications, I don't have headaches any more from last two weeks now.
2. As you suggested, I'll continue with Glemont F, Becozinc and Fluticasone spray. Could you please suggest any nasal decongestant which could be taken along with the current medicines I am taking. I would want to continue with these medicines for a month to see results.
3. The nasal steroid spray Fluxonase hasn't caused any infection or fever yet. If it creates problem, I'll discontinue with it as you suggested. Is it fine to take such sprays for a month.
I have started steam inhalation, and assume it may help in decongestion of mucus from sinus as well.
4. If the nose blockage creates problem even after medications, I'll consider septoplasty for my right DNS. For me, Balloon sinuplasty is too costly to be considered.

Thanks !

Regards,
XXXXXXX
 
 
Answered by Dr. Sumit Bhatti 20 minutes later
Hi,

Thank you for writing back.

1. An afternoon to evening headache is associated with Maxillary sinusitis. Since there are no more headaches, it is a good sign that the medication is working.

2. Tablet Solvin for a week will help decongest the nose. Inform your doctor before starting any new medication.

3. The nasal steroid sprays are unlikely to cause an infection. The suggestion for discontinuing during active infections is just a precaution as steroids tend to flare up an active infection. During such long therapy, such precautions may be missed. Otherwise it is safe to take these sprays for many months.

4. If you do go in for a septoplasty, you may need an endoscopic opening of the Lt. Maxillary sinus (mini-FESS). Radio-frequency ablation is a technology which may help you avoid a septoplasty. Balloon sinuplasty is worth the cost when you realize that it helps retain the normal functioning of the sinus as compared to a destructive procedure such as FESS (Functional Endoscopic Sinus Surgery).

I hope I have answered your query. If you have any follow up queries, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor